0
Critical Care |

Spontaneous Retroperitoneal Hemorrhage Causing Abdominal Compartment Syndrome FREE TO VIEW

David Hostler, MD; Clare Griffis, BS; Anantha Mallia, DO
Author and Funding Information

Walter Reed National Military Medical Center, Bethesda, MD


Chest. 2014;146(4_MeetingAbstracts):260A. doi:10.1378/chest.1993426
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Case Report Posters II

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Spontaneous retroperitoneal hemorrhage is a rare adverse outcome of therapeutic anticoagulation, typically resulting from venous bleeding and treated by reversal of anticoagulation. We present a case with an arterial source resulting in abdominal compartment syndrome.

CASE PRESENTATION: A 57 year old man with severe valvular heart disease was admitted with pneumonia and decompensated biventricular failure. Therapeutic anticoagulation with enoxaparin was initiated for a right internal jugular venous thrombus. Three days later, left flank pain and hypotension developed and hemoglobin dropped significantly. CT of the abdomen revealed a large left retroperitoneal hematoma. Rapidly progressive hypotension despite resuscitation led to PEA arrest. Following resuscitation, elevated airway and bladder pressures belied the presence of abdominal compartment syndrome. Emergent decompressive laparotomy was performed and a 14x10 cm space-occupying lesion consistent with rapidly expanding retroperitoneal hematoma was noted. Massive transfusion was required and reversal of anticoagulation was attempted with tranexamic acid. CT angiogram identified an arterial blush within the hematoma. The bleeding source was identified at angiography as a lumbar vertebral artery branch. Transcatheter arterial embolization of the culprit vessel was successfully performed. The patient then returned to OR for evacuation of the hematoma and staged closure of the abdomen.

DISCUSSION: Transcatheter embolization is widely accepted in the management of traumatic retroperitoneal hemorrhage but rarely employed in spontaneous hemorrhage. Several series of spontaneous arterial retroperitoneal hemorrhages have been reported; treatment with transcatheter embolization was generally successful.

CONCLUSIONS: An arterial source must be sought in any spontaneous retroperitoneal hemorrhage causing abdominal compartment syndrome, as venous sources should tamponade before exceeding abdominal perfusing pressure. We recommend a multidisciplinary approach to life-threatening spontaneous hemorrhage including interventional radiology, general and/or vascular surgery, critical care, and the blood bank.

Reference #1: Sharafuddin MJ et al. Spontaneous Extraperitoneal Hemorrhage with Hemodynamic Collapse in Patients Undergoing Anticoagulation: Management with Selective Arterial Embolization. J Vasc Int Rad 12 (2001) 1231-34.

Reference #2: Farrelly C et al. Transcatheter Arterial Embolization of Spontaneous Life-Threatening Extraperitoneal Hemorrhage. J Vasc Int Rad 22 (2011) 1396-1402.

DISCLOSURE: The following authors have nothing to disclose: David Hostler, Clare Griffis, Anantha Mallia

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543